Hail, Huntingdon
- When
- June 22, 3:15 PM EST
- Where
- Huntingdon County, Three Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.200, -77.980
Public reported quarter-sized hail near Three Springs.
Scattered severe thunderstorms developed across portions of Central Pennsylvania in conjunction with an approaching upper-level trough of low pressure and daytime heating/instability. These storms produced several reports of downburst wind damage and quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Scattered severe thunderstorms developed across portions of Central Pennsylvania in conjunction with an approaching upper-level trough of low pressure and daytime heating/instability. These storms produced several reports of downburst wind damage and quarter-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 22, 2:39 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 339 PM EDT SUN JUN 22 2008 .SYNOPSIS... AN UPPER LOW OVER THE OHIO VALLEY WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE NEXT COUPLE OF DAYS. SLIGHTLY COOLER-THAN-NORMAL CONDITIONS WILL PERSIST FOR THE FIRST HALF OF THE WEEK. LATER IN THE WEEK...THE TEMPERATURES SHOULD REBOUND TO FAIRLY NORMAL LATE-JUNE LEVELS. WEDNESDAY STILL LOOKS DRY...BUT A FEW SHOWERS MAY STILL POP UP ON TUESDAY AFTERNOON...AND RETURN BY THURSDAY EVENING. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... UPDATED ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 596 VALID UNTIL 10 PM TONIGHT. DESPITE PARTIAL TO FULL SUNSHINE IN MANY AREAS THIS AFTERNOON... CONVECTION HAS BEEN SUPPRESSED FOR MOST OF THE AFTERNOON THUS FAR. LATEST RADAR IMAGERY INDICATES CONVECTIVE TEMPS HAVE BEEN REACHED ACROSS THE SOUTH CENTRAL MOUNTAINS WITH A FEW TOWERS STARTED TO FIRE THERE. ORIENTATION OF UPPER LEVEL JETS APPEARS TO BE THE CAUSE OF THE SUPPRESSION OVER PENNSYLVANIA TO THIS POINT...BUT DO EXPECT SHORTWAVE TROF FROM OHIO TO PROPOGATE INTO WESTERN PA BY LATE TONIGHT TOUCHING OFF ANOTHER ROUND OF LATE EVENING TO OVERNIGHT CONVECTION SIMILAR TO LAST NIGHT WHICH COULD MAKE FOR ANOTHER BUMPY NIGHT OF SLEEPING WEATHER FOR SOME. HAVE ADJUSTED POPS ACCORDINGLY FOR THIS NOCTURNAL MAXIMUM IN ACTIVITY. SOME STORMS COULD BECOME SEVERE THIS EVENING...WITH LARGE HAIL AND POTENTIALLY DAMAGING WIND GUSTS. && .SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/... WILL LIKELY SEE A RETURN OF FOG FORMATION IN THE PRE DAWN HOURS AFTER THE INTENSITY AND COVERAGE OF OVERNIGHT CONVECTION DECREASES SO HAVE ADDED INTO THE WX GRIDS. UPPER LOW WILL HAVE PUSHED FURTHER EAST BY MONDAY MORNING WITH ANOTHER DAY OF MAINLY DIURNALLY DRIVEN CONVECTION EXPECTED. SHEAR WILL BE EVEN GREATER ON MONDAY AFTERNOON WITH THE UPPER TROF AXIS PUSHING INTO WESTERN PA... SO AGAIN WILL HAVE TO WATCH OUT FOR THE THREAT OF SEVERE WEATHER AS COLD POOL ALOFT WILL BE RIGHT OVERHEAD. HAIL WILL BECOME A BIT MORE PROBABLE MON AS THE TEMPS DROP ALOFT...AND THE WINDS ALOFT WILL BE JUST AS STRONG OR EVEN A BIT FASTER THAN TODAY. MAX TEMPS SHOULD BE CLOSE TO NORMAL IN THE SOUTH...BUT 5-6 DEGS COOLER THAN NORMAL IN THE NORTH. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... TROUGH FINALLY SLIDES EAST AND REGION SLIPS INTO W/NW FLOW FOR MIDWEEK WITH SURFACE HIGH PRESSURE NOSING IN. THIS WILL BRING A DRIER PERIOD FOR WED. BY THU A COOL FRONT PUSHES IN AND THE WEAK BOUNDARY LINGERS FOR SEVERAL DAYS. THIS WILL BRING A RETURN OF CHANCE POPS TO THE FORECAST FROM THU INTO THE WEEKEND. BEST RAIN CHANCES APPEAR TO BE SAT INTO SUN AS ANOTHER UPPER LOW LINGERS IN THE VICINITY. TEMPS WILL COOL A BIT FOR MIDWEEK BUT WARM AGAIN GOING INTO NEXT WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... VFR CONDS FOR MID AFTERNOON WILL DETERIORATE BY LATE AFTERNOON AS SCATTERED TSRA AND MVFR CIGS DEVELOP...FIRST OVER THE TERRAIN AND THEN DESCENDING INTO THE VALLEYS. WIND GUSTS TO 35 KNOTS ARE POSSIBLE WITH ANY STRONG STORMS ALONG WITH SMALL HAIL. WINDS WILL DECOUPLE ONCE AGAIN TONIGHT. EXPECT WITH ABUNDANT LLVL MOISTURE AND MINIMAL CLOUD COVER THAT FOG SHUD DEVELOP ARND 03Z. VSBYS WILL EASILY BE REDUCED TO IFR AND EXPECT TEMPO LIFR IN A FEW LOCATIONS AFT 08Z. A SERIES OF WEAK SFC LOW PRESSURES WILL SWING ARND UPPER LVL LOW TODAY THRU TUE BEFORE LIFTING NE TUE/WED. REDUCED CIGS/VSBYS WILL LINGER THRU MON/TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED. NW FLOW RESUMES MON AFTN WITH A WEAK AREA OF HIGH PRESSURE BUILDING IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO USHER IN A DRIER AIRMASS AND VFR CONDS WILL RETURN. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...DEVOIR LONG TERM...RXR AVIATION...DEVOIR/BEACHLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 228 PM EDT SUN JUN 22 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-231830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 228 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE STORMS MAY BE POSSIBLE ON MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. DEVOIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 PM EDT SUN JUN 22 2008 PAZ026-035-222000- FULTON-HUNTINGDON- 337 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FULTON AND SOUTHEASTERN HUNTINGDON COUNTIES... AT 332 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES EAST OF BREEZEWOOD TO BREEZEWOOD...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR WELLS TANNERY AROUND 350 PM...WATERFALL AROUND 355 PM AND SHADE GAP AROUND 400 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 164 AND 186. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 522. FORECASTER: JUNG
The State College radar (KCCX), 80 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
Public reported quarter-sized hail near Three Springs.
Mifflin County emergency management reported trees and wires down near McVeytown.
Mifflin County emergency management reported numerous trees, wires and utility poles down between Strodes Mills and Granville near Route 103. The most extensive damage was in the Granville area.
Public reported pea to quarter sized hail in Lewistown.
Public reported quarter-sized hail in McClure.
Public reported quarter-sized hail in Entriken.
Huntingdon County officials reported trees and wires down in Huntingdon.
Huntingdon County officials reported trees and wires down in Petersburg.
Huntingdon County officials reported trees and wires down in McAlevys Fort.
A trained spotter reported five to six trees down along Route 322 just east of the Elks County Club.
A trained spotter reported quarter sized hail in Centre Hall. The hail varied in size and covered the ground.
A trained spotter reported trees down along Route 45 near the intersection of Route 45/144.
Public reported quarter-sized hail near Nanty Glo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96355, 96366, 96387, 96357, 96358, 96359, 96388, 96390, 96391, 96393, 96362, 96394, 96364.